Zolmitriptan induced acute coronary syndrome

A unique case

Marcus Smith, Harsh Golwala, Pedro Lozano

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Triptans have been used for the acute treatment of migraine headaches for many years. Although their use can lead to coronary vasospasm, there are very few reports of triptans actually leading to myocardial infarction in patients with normal coronaries. We hereby present a 58-year-old man who presented to the emergency room with chest pain. Electrocardiogram demonstrated ST segment depression in the inferior leads with diffuse spasm of the distal right coronary artery seen on angiography, which was easily reversed by intracoronary nitroglycerine. We believe this is the first reported case of a patient with a myocardial infarction after taking oral zolmitriptan in which coronary angiogram clearly demonstrated coronary vasospasm reversal after intracoronary nitroglycerine. A detailed search of the literature for reported cases of myocardial infarction after triptan use is also provided.

Original languageEnglish (US)
JournalAmerican Journal of Therapeutics
Volume18
Issue number5
DOIs
StatePublished - Sep 1 2011
Externally publishedYes

Fingerprint

zolmitriptan
Tryptamines
Acute Coronary Syndrome
Coronary Vasospasm
Myocardial Infarction
Nitroglycerin
Angiography
Spasm
Chest Pain
Migraine Disorders
Hospital Emergency Service
Coronary Vessels
Electrocardiography

Keywords

  • acute coronary syndrome
  • coronary vasospasm
  • zolmitriptan

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this

Zolmitriptan induced acute coronary syndrome : A unique case. / Smith, Marcus; Golwala, Harsh; Lozano, Pedro.

In: American Journal of Therapeutics, Vol. 18, No. 5, 01.09.2011.

Research output: Contribution to journalArticle

@article{10e97853dea145758de8bc7ebae4b4cb,
title = "Zolmitriptan induced acute coronary syndrome: A unique case",
abstract = "Triptans have been used for the acute treatment of migraine headaches for many years. Although their use can lead to coronary vasospasm, there are very few reports of triptans actually leading to myocardial infarction in patients with normal coronaries. We hereby present a 58-year-old man who presented to the emergency room with chest pain. Electrocardiogram demonstrated ST segment depression in the inferior leads with diffuse spasm of the distal right coronary artery seen on angiography, which was easily reversed by intracoronary nitroglycerine. We believe this is the first reported case of a patient with a myocardial infarction after taking oral zolmitriptan in which coronary angiogram clearly demonstrated coronary vasospasm reversal after intracoronary nitroglycerine. A detailed search of the literature for reported cases of myocardial infarction after triptan use is also provided.",
keywords = "acute coronary syndrome, coronary vasospasm, zolmitriptan",
author = "Marcus Smith and Harsh Golwala and Pedro Lozano",
year = "2011",
month = "9",
day = "1",
doi = "10.1097/MJT.0b013e3182258e2e",
language = "English (US)",
volume = "18",
journal = "American Journal of Therapeutics",
issn = "1075-2765",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Zolmitriptan induced acute coronary syndrome

T2 - A unique case

AU - Smith, Marcus

AU - Golwala, Harsh

AU - Lozano, Pedro

PY - 2011/9/1

Y1 - 2011/9/1

N2 - Triptans have been used for the acute treatment of migraine headaches for many years. Although their use can lead to coronary vasospasm, there are very few reports of triptans actually leading to myocardial infarction in patients with normal coronaries. We hereby present a 58-year-old man who presented to the emergency room with chest pain. Electrocardiogram demonstrated ST segment depression in the inferior leads with diffuse spasm of the distal right coronary artery seen on angiography, which was easily reversed by intracoronary nitroglycerine. We believe this is the first reported case of a patient with a myocardial infarction after taking oral zolmitriptan in which coronary angiogram clearly demonstrated coronary vasospasm reversal after intracoronary nitroglycerine. A detailed search of the literature for reported cases of myocardial infarction after triptan use is also provided.

AB - Triptans have been used for the acute treatment of migraine headaches for many years. Although their use can lead to coronary vasospasm, there are very few reports of triptans actually leading to myocardial infarction in patients with normal coronaries. We hereby present a 58-year-old man who presented to the emergency room with chest pain. Electrocardiogram demonstrated ST segment depression in the inferior leads with diffuse spasm of the distal right coronary artery seen on angiography, which was easily reversed by intracoronary nitroglycerine. We believe this is the first reported case of a patient with a myocardial infarction after taking oral zolmitriptan in which coronary angiogram clearly demonstrated coronary vasospasm reversal after intracoronary nitroglycerine. A detailed search of the literature for reported cases of myocardial infarction after triptan use is also provided.

KW - acute coronary syndrome

KW - coronary vasospasm

KW - zolmitriptan

UR - http://www.scopus.com/inward/record.url?scp=80052700217&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80052700217&partnerID=8YFLogxK

U2 - 10.1097/MJT.0b013e3182258e2e

DO - 10.1097/MJT.0b013e3182258e2e

M3 - Article

VL - 18

JO - American Journal of Therapeutics

JF - American Journal of Therapeutics

SN - 1075-2765

IS - 5

ER -